From New Hampshire, USA:
Last night my 5 year old daughter had to be injected for the first time with a Glucagon Emergency Kit. Her blood sugar was 42, but we were unable to get her to take any sugar and she was unresponsive. We also had EMS on the scene in case she stopped breathing. Even though she had a pulse and was still breathing, does this type of situation hurt her body in other ways? Like brain damage, loss of oxygen, vein, artery or capillary collapses or something detrimental? I am worried about this. We are both diabetics (Type 1), she for 1 year and I for almost 13. She is 5th generation (women) in our family to get diabetes straight through and she is also the youngest. I hope someone can answer "exactly" what may happen to the body during this situation.
It is difficulty to say 'exactly' what the impact of any one episode of hypoglycemia might be, firstly because it is almost impossible to define the duration of the insult since the level of blood sugar at the time that clinical symptoms raise the alarm may have been already much modified by the counterregulatory hormone response. Secondly, it is known from animal work that individuals vary in their ability to substitute other energy metabolites for glucose. What does seem to be definite though is that it is the central nervous system that is far and a way the most vulnerable tissue. There has also been a constant flow of evidence to show that impairment of cognitive development may occur both as a result of a severe episode or from serial minor ones.
All of this leads to the conclusion that it is very important indeed to prevent hypoglycemia, particularly in young children. The way to do this is to maintain an updated profile of blood sugar levels throughout the 24 hours and to have an understanding of how changes in appetite or vigorous exercise may modify them. Difficult as this task may sometimes be, it helps plan appropriate changes in insulin and snack regimens. With luck the GlucoWatch may soon be modified for small children and even now when it is finally approved it might be possible for a six year old to wear one on the leg at night, though this has not yet been tested. If these difficulties persist your daughter might also become a candidate for the early use of a pump.
Original posting 17 May 2000
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.